[Skip to Content]
[Skip to Content Landing]
Article
September 1974

Pseudomembranous Colitis Associated With Ampicillin Therapy

Author Affiliations

From the Edward Mallinckrodt Department of Pediatrics (Drs. Keating, Frank, and Barton); the Division of Gastroenterology, Department of Internal Medicine (Dr. Tedesco), Washington University School of Medicine; and the Division of Gastroenterology, St. Louis Children's Hospital (Dr. Keating).

Am J Dis Child. 1974;128(3):369-370. doi:10.1001/archpedi.1974.02110280099014
Abstract

Pseudomembranous colitis occurred in a 6½-year-old boy in association with antibiotic therapy. Presumptive diagnosis, based on the characteristic appearance of the rectal mucosa during endoscopy, was supported by pathological examination and negative bacteriologic studies. The illness in this case was self-limited. While the association of this distinctive syndrome with antibiotic therapy has been established, the pathophysiology remains obscure.

Clinical recognition of this rare form of colitis is essential to rational management of the illness and future improvement of our understanding of the process.

×